Alert archive / Arkansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 82, NWS Memphis, TN

May 20, 2001Craighead County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at May 20, 2001, 1:29 PM CDT for Craighead County, Arkansas. It was in force for 46 min. 4 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 20, 2001, 1:29 PM CDT (18:29 UTC)
Expired
May 20, 2001, 2:15 PM CDT
In force
46 min
Issued by
NWS Memphis, TN
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Craighead County, AR

The radar

The Memphis radar (KNQA), 91 km from the middle of the area, began a volume at 18:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 1:40 PM CDTThunderstorm WindWeiner, ARSome trees and power lines were knocked down.
May 20, 2:00 PM CDTThunderstorm WindJonesboro, ARSeveral large tree limbs and power lines were blown down.
May 20, 2:00 PM CDTThunderstorm WindForrest City, ARA roof collapsed on a building at a country club. A few trees were blown down.
May 20, 2:25 PM CDTHail 1Forrest City, AR

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 1:15 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 6.5 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2001-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 106 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2001-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
106 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1263 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 201831
SVRMEM
ARC031-037-111-123-201915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
129 PM CDT SUN MAY 20 2001

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CRAIGHEAD COUNTY IN EASTERN ARKANSAS
  CROSS COUNTY IN EASTERN ARKANSAS
  POINSETT COUNTY IN EASTERN ARKANSAS
  ST. FRANCIS COUNTY IN EASTERN ARKANSAS

* UNTIL 215 PM CDT.

* AT 124 PM CDT...WEATHER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS FROM 6 MILES WEST OF EGYPT TO 10 MILES NORTHWEST OF
  PALESTINE...MOVING EAST AT 50 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 215 PM CDT INCLUDE...  
  JONESBORO...
  CASH...EGYPT...
  WEINER...
  BONO...CALDWELL...
  CHERRY VALLEY...GREENFIELD...
  BAY...BROOKLAND...
  LAKE CITY...

.DAMAGING WINDS IN EXCESS OF 70 MPH AND LARGE HAIL ARE LIKELY WITH
THIS STORM. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS.

LAT...LON 3589 9109 3495 9116 3495 9057 3590 9039

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 10:40 AM CDT, 2 hours 49 minutes earlier.

Area forecast discussion, May 20, 10:40 AM CDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1040 AM CDT SUN MAY 20 2001

CURRENTLY...MOSTLY CLOUDY SKIES NW QUARTER OF FA...PTCLDY ELSEWHERE.
WARM FRONT APPEARS TO BE NEAR THE MEM AREA...BRINGING ADDITIONAL
MOISTURE TO THE FA. LATEST LOOK AT NQA RADAR SHOWING SCT -SHRA
MOVING ACROSS NE AR...FURTHER WEST AN AREA OF THUNDERSTORMS OVR W AR
MOVING ENE. WITH THE DISTURBANCE IN W. AR...THE HEATING OF THE DAY
AND MORE MOISTURE EXPECT TO SEE SHRA/TSRA DEVELOP OVR THE W/NW PART
OF FA...AS WELL AS CHANCES FOR THE REMAINDER OF AREA.

OVERALL PACKAGE LOOKS GOOD. ONLY THING MAYBE IS JBR FORECAST TEMPS
WHERE WE HAVE TEMPS FROM 80 TO 85. DONT SEE 85 IN THAT AREA W/ THE
CLOUD COVER...DO SEE 80 (BUT SINCE ITS IN THE RANGE WILL NOT UPDATE
AT THE PRESENT MOMENT).

AT THIS TIME NO UPDATES ARE PLANNED.

.MEG...NONE.

In the hours before

Special weather statement, May 20, 12:15 PM CDT, 1 hour 14 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-202300-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1215 PM CDT SUN MAY 20 2001

THIS OUTLOOK COVERS WEST TENNESSEE...NORTH MISSISSIPPI...EAST
ARKANSAS AND THE MISSOURI BOOTHEEL.

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVERNIGHT SUNDAY
NIGHT ACROSS A SMALL PORTION OF EAST ARKANSAS. THE AREA IS ALONG
AND WEST OF A JONESBORO TO FORREST CITY TO MARVELL LINE.

IN ADDITION...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
OVERNIGHT SUNDAY NIGHT ACROSS THE REMAINDER OF EAST ARKANSAS...THE
MISSOURI BOOTHEEL...MUCH OF WEST TENNESSEE AND NORTHWEST MISSISSIPPI.
THE SLIGHT RISK AREA IS WEST OF A LINE FROM PARIS TENNESSEE...TO
BOLIVAR...TO OXFORD...TO NEAR GRENADA MISSISSIPPI. THIS INCLUDES THE
CITIES OF JACKSON...MEMPHIS...DYERSBURG...BLYTHEVILLE...CLARKSDALE
AND HELENA.

A WEAK WARM FRONT WAS LOCATED ACROSS WEST TENNESSEE AND EAST
ARKANSAS THIS AFTERNOON. THE WARM FRONT WILL LIFT NORTH ACROSS THE
AREA TODAY...BRINGING MOISTURE BACK TO THE AREA. LOW PRESSURE OVER
OKLAHOMA WILL MOVE INTO ILLINOIS BY MONDAY MORNING...WITH A COLD
FRONT INTO EAST ARKANSAS. SCATTERED THUNDERSTORMS WILL MOVE INTO THE
AREA THIS AFTERNOON...BUT ADDITIONAL THUNDERSTORMS WILL DEVELOP IN
ADVANCE OF THE FRONT THIS EVENING...AND MOVE INTO THE AREA OVERNIGHT.
SOME OF THESE STORMS ARE EXPECTED TO BECOME SEVERE DURING THE EVENING
AND OVERNIGHT HOURS.

DAMAGING STRAIGHT-LINE WINDS AND LARGE HAIL WILL BE THE MAIN THREATS
WITH THESE STORMS...BUT THERE IS THE POTENTIAL FOR ISOLATED
TORNADOES. THE MOST LIKELY TIME PERIOD FOR SEVERE WEATHER WILL BE
AFTER 8 PM TONIGHT.

DUE TO THE SLOW MOVEMENT OF THE COLD FRONT OVERNIGHT...THERE IS THE
POTENTIAL FOR ADDITIONAL SEVERE WEATHER OVER PORTIONS OF THE MID-
SOUTH ON MONDAY.

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE
PREPARED FOR POSSIBLE ACTIVATION THIS EVENING AND OVERNIGHT. MONITOR
NOAA WEATHER RADIO...COMMERCIAL RADIO...TELEVISION AND CABLE
TELEVISION OUTLETS FOR THE LATEST FORECASTS AND INFORMATION.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 1:29 PM CDTSevere Thunderstorm WarningMEGCross, Poinsett, St. Francis46 min
May 20, 2:21 PM CDTSevere Thunderstorm WarningMEGSt. Francis39 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.